Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Benedryl for infants?

I am NOT looking for medical advice here!

I would like to know if any of your physicians have allowed your baby benedryl.

Also do you know what the reason is that the bottle is labeled to not be given to a child under the age of four?

Answer Question
 
girlneffy

Asked by girlneffy at 12:41 PM on Jul. 18, 2009 in Babies (0-12 months)

Level 3 (27 Credits)
Answers (6)
  • It is labeled that so parents dont just give it to their children so they will sleep. It can be very dangerous if not used correctly. My doc advised me to use it when we thought my daughter had a peanut allergy but we have never had to use it.
    kirsty_mcgrail

    Answer by kirsty_mcgrail at 12:54 PM on Jul. 18, 2009

  • I haven't been told to give mine benedryl - there's been no need.

    The bottles are labeld as not for under 4 as a precaution. There are very, very few meds for babies and toddlers on the market anymore for two reasons:
    They were never tested on kids this age. Babies and toddlers bodies react differently to medications than older kids - whose bodies react differently than adults. So there has never been any proof that they work on babies and toddlers, never any studies on the correct dosage, or on what side-effects kids this age may have.
    The other reason is that some parents were stupid. They would give a dose and find the symptoms didn't go away (see reason 1). So they would give more, hoping it would help. Or they would give more long before they were supposed to (every 8 hours for example). And the child would overdose. After enough deaths, the FDA said "No More meds for babies!"
    kaycee14

    Answer by kaycee14 at 12:54 PM on Jul. 18, 2009

  • My daughter was 15 months before the dr said that she could have benedryl. It was a very small amount. The reason the bottle is labeled that way is because it is not always safe to give to children under 4 so they are telling you to ask your Dr. before giving it. There are a lot of parents giving their children meds that are uncalled for and a lot of children dying because of it...especially with med. like cough syrup and benedryl that can make a child drowsy.
    meegan26

    Answer by meegan26 at 12:55 PM on Jul. 18, 2009

  • My doctor told me that I could give my infant benedryl. It was in the fall so he was around 9 months old. The seasons were changing and he was just miserable. I was told I could give him 1/2 a teaspoon. I didn't give it to him all the time throughout the day. Mainly at nighttime so he could sleep. All the medicine lately went to 4 yrs. old. I went and bought could medicine for my 2 yr old and the next time I went to buy it the same bottle, with the same ingredients is now for 4 yr. olds. Parents are giving it to their children when it is not necessary so I think the drug companies are covering themselves.
    Anonymous

    Answer by Anonymous at 1:12 PM on Jul. 18, 2009

  • I was told it was okay to give to mine, but sparingly. I was given the proper dose based on weight.

    The label is such that parents won't just give it to their infants and toddlers willy-nilly, to make them sleep or over dose. Under the guidance of a pediatrician will cut down on those things happening.

    In theory anyway.
    Anonymous

    Answer by Anonymous at 2:54 PM on Jul. 18, 2009

  • I have been instructed by my child's physician to use Benadryl, for my daughter's horrible eczema. On bad days, it helps very much with the itching. She's almost 4 now, but has been using it since around 9 mos. Not daily, but only when needed. I think it's advised not to give it under a certain age on the bottle because if it is to be used, the dose should be given by your physician, not a blanket dose.
    Krysta622

    Answer by Krysta622 at 5:01 PM on Jul. 18, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.